A doctors' group in Zimbabwe has condemned a minister in President Robert Mugabe's cabinet over his comments about HIV.
Higher Education Minister Jonathan Moyo suggested in a tweet that excessive use of antiretroviral drugs (ARVs) could induce diarrhoea and vomiting.
"The lot on my TL with crap about poison & food poison must note that chronic use of antibiotics or ARVs also induces vomiting and diarrhoea!" he tweeted.
The remark was seen as a jibe at Vice President Emmerson Mnangagwa, who had to be rushed for treatment in South Africa after he was hit by a bout of vomiting and diarrhoea at a rally on August 12.
Mnangagwa said last week that doctors had told him that he had been poisoned.
Mnangagwa and Moyo are bitter rivals in squabbles over who will succeed Mugabe.
However, on Monday night Mnangagwa was demoted by President Robert Mugabe from Justice Minister to Minister of Tourism and there are reports that he might also lose the vice presidency and his position as vice president of the ruling Zanu-PF.
The Zimbabwe Association of Doctors for Human Rights condemned Moyo's comment, which it said could affect users of antiretroviral treatment (ART).
'Baseless and insensitive'
"The message, which in our interpretation was part of [Moyo's] response to the Zanu-PF's circus over succession battles, if wrongly interpreted by the public, may lead to defaulting of ART, ill-informed fear to be initiated on ART and as a disincentive for HIV counselling and testing," the group said.
It called his comments "baseless" and "insensitive".
The Zimbabwe Medical Association of practising medical doctors said on Twitter that Moyo's "unfortunate" comment "may stigmatise those living with HIV and AIDS".
In a response to ZIMA, Moyo tweeted: "There was no reference to any individual, but only a challenge to the claim that poison, administered to kill, induced vomiting & diarrhoea!"
An estimated 86% of the 1.2 million Zimbabweans living with HIV are on antiretroviral treatment, according to official figures.